Study 329

Print Friendly
September 16, 2015 | 3 Comments

Comments

  1. I took part in a study of Paxil for adults with recurrent major depression back in 1994. As far as I know (and I’ve searched everywhere from PubMed to Google Scholar) the study was never published. I was never told anything either – not my own results, and certainly not what happened to the larger group. This was a study in which half the subjects were taken off Paxil cold-turkey. Looking back, I think it was designed to deceive the medical profession, by producing Paxil withdrawal symptoms and passing them off as “relapsed” depression.

    My story appeared anonymously on David Healy’s blog in 2013 http://davidhealy.org/lives-touched-by-gsk/ However, I’d be more than willing to give my full name, etc. if it would help smoke out some of this missing information. I was pretty disgusted with GSK then – but after reading the real results of Study 329 I am mad as hell now.

    How would I get started? Should I write to GSK myself, just for the hell of it, and ask for the data? Or would some researcher, activist group or whatever be prepared to demand these results on behalf of the subjects? If so, I will participate, real name and all.

  2. Another seroxat tale –
    My adult son developed clinical depression in his teens. Aged 16 [1996] he was prescribed seroxat. He took this unmonitored for 5 years. During the first four years of treatment, he says it didn’t help him in that he swung between feeling euphoric and feeling depressed. During year 5, he was completely manic. I had never heard of mania before, and knew nothing about it – but I do now. It was very difficult to live with. I took him to the GP several times, expressing concern at all the bizarre changes in his behaviour. Seroxat dose was raised! We were living abroad when he ultimately developed an ‘atypical psychosis’. He was hospitalised there. The consultant told me he was ‘delirious’ and stopped seroxat overnight. Delirium [drug toxicity] can cause permanent brain damage or even death, so perhaps the consultant felt there was no option.

    We came home to UK and he went straight to a local psychiatric unit, where they did not take on board the delirium diagnosis. He was again prescribed an SSRI – citalopram this time – which he took for another four years. He has been off SSRIs for a decade now. Withdrawal was over 6 months – not nearly long enough. He says he was ‘off his head’ for two years after cessation. What we suspect are withdrawal symptoms, still persist. Over the years he has been given 13 different antipsychotics and because of side effects or non-response, [and drug-induced psychosis] is labelled as having treatment-resistant schizophrenia.
    It’s now 20 years since his psychotropic nightmare began. He is 36 years old and, with support, lives in an independent flat adjoining a care home. One month before prescribing seroxat, I was told by his headteacher that my son was ‘university material’. Needless to say, education came to an abrupt halt. Another life ruined. No training, no employment, no relationships, no friends.
    But thank God, at least he is still alive – unlike others who have lost their lives because of SSRIs – to seroxat in particular.

Leave a Reply